WILLIAM C. BAILEY, M.D., F.A.C.P.; HANS WEILL, M.D., F.A.C.P.; TIMOTHY A. DeROUEN, Ph.D.; MORTON M. ZISKIND, M.D., F.A.C.P.; HENRY A. JACKSON, M.D.; HARRY B. GREENBERG, M.D., F.A.C.P.
To determine if something other than isoniazid causes the serum glutamic-oxalacetic transaminase (SGOT) elevations in isoniazid recipients, tuberculin-positive hospital employees receiving the drug were compared, by monthly SGOT measurements, with a comparable group of tuberculin-positive employees not receiving isoniazid. About 12% of the drug recipients developed SGOT levels higher than 100 mU/ml (upper limits of normal, 40 mU/ml). Once the drug had been withdrawn, their SGOT levels declined rapidly. In the control group, no one who had a base-line SGOT level below 100 mU/ml had subsequent values exceeding 100 mU/ml. Those subjects with elevations above 100 mU/ml (mean age, 50.2 years) were, on the average, older than the other isoniazid recipients (mean age, 36.9 years) whose SGOT levels remained below 100 mU/ml during treatment. The base-line mean SGOT level of the control group was slightly higher than in the drug group (excluding the 12% with significant SGOT elevations), but this relation reversed as soon as isoniazid treatment was started. This controlled prospective study shows, without question, that the SGOT elevations noted in the isoniazid recipients are related to the drug, not other factors.
WILLIAM C. BAILEY, HANS WEILL, TIMOTHY A. DeROUEN, MORTON M. ZISKIND, HENRY A. JACKSON, HARRY B. GREENBERG. The Effect of Isoniazid on Transaminase Levels. Ann Intern Med. 1974;81:200–202. doi: 10.7326/0003-4819-81-2-200
Download citation file:
Published: Ann Intern Med. 1974;81(2):200-202.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use